Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 67, NWS Detroit, MI

August 4, 2014Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 4, 2014, 4:11 PM EDT for Washtenaw County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2014, 4:11 PM EDT (20:11 UTC)
Expired
Aug 4, 2014, 4:37 PM EDT
In force
26 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:44 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 4, 3:44 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
344 PM EDT MON AUG 4 2014

.SHORT TERM...THROUGH TONIGHT

CONVECTION ONGOING ACROSS SOUTHERN MI AS A WEAK SFC TROUGH DROPS
THROUGH THE REGION. TROUGH ACTING MOSTLY LIKE A WEAK CONVERGENCE
ZONE AS WIND DIRECTION SEEMS TO BE THE MOST NOTABLE FEATURE OF THE
TROUGH. CURRENT CONVECTION IS FOCUSING ON THIS BOUNDARY...ALONG AND
SOUTH OF I69...AS WELL AS IN THE SHADOW OF LAKE MI. SPC MESOANALYSIS
SHOWS CAPE VALUES SOUTH OF THE BOUNDARY UP TO 2000 J/KG THOUGH SHEAR
VALUES ARE NOT IMPRESSIVE WITH BULK SHEAR UNDER 20 KNOTS. IN
ADDITION...LOW LEVEL LAPSE RATES ARE VERY GOOD BUT THE MID LEVELS
ARE STILL LACKING. COVERAGE WILL INCREASE AS WE HEAD INTO THE
EVENING AS A MID LEVEL SHORTWAVE TRACKS THROUGH WI AND ACROSS THE
AREA. THIS WILL PROVIDE SOME BETTER SUPPORT ALOFT WHICH SHOULD HELP
INCREASE COVERAGE ACROSS THE NORTHERN CWA. THERE IS A WEAK SFC LOW
DEVELOPING OVER IOWA WHICH WILL RELEASE AS THE MID LEVEL WAVE PASSES
AND WILL TRACK ALONG THE TROUGH...WHICH WILL STALL OVER SOUTHERN
MI...LATE TONIGHT. WITH THE LOSS OF DIURNAL FORCING...CONVECTION
ASSOCIATED WITH THE LOW WILL STAY TIED CLOSELY TO IT AS IT STARTS
EASTWARD. MOST HIRES MODELS AGREE THAT WE SHOULD DRY OUT FOR A FEW
HOURS OVERNIGHT BEFORE THE LOW TRACKS CLOSER BRINGING POPS BACK TO
THE FORECAST. THERE IS RUN TO RUN CONSISTENCY WITH THIS SCENARIO
THUS WE DID TAKE OUT POPS TONIGHT FOR SEVERAL HOURS. SO CONVECTION
WILL WANE TONIGHT AFTER 03Z BUT AMPLE CLOUD COVER WILL KEEP SKIES
CLOUDY THROUGH THE NIGHT WHICH WILL HELP KEEP TEMPS UP SLIGHTLY AS
WELL IN THE LOW 60S.

&&

.LONG TERM...

LITTLE TO NO CHANGE TO AIRMASS CHARACTERISTICS WILL TAKE PLACE
BETWEEN TODAY AND TUESDAY AS ATTENTION TURNS TO THE SHORTWAVE DIVING
SOUTHEAST TOWARD LAKE SUPERIOR EARLY THIS AFTERNOON. THIS WAVE HAS A
MODEST AMOUNT OF JET SUPPORT WHICH WILL HELP IT MAINTAIN SOME
INTEGRITY AS IT SHEARS ACROSS THE CENTRAL GREAT LAKES. THE ACTIVITY
ASSOCIATED WITH THIS WAVE TODAY IS LARGELY DIURNALLY DRIVEN, SO IT
SEEMS A REASONABLE BET THAT THE COARSE RESOLUTION MODELS, INCLUDING
THE NAM12, ARE BEING FAR TOO BULLISH IN THEIR DEPICTIONS OF
CONVECTIVE PRECIP LATE TONIGHT INTO EARLY TUESDAY MORNING. STILL,
FORCING SHOULD BE SUFFICIENT TO ELICIT A FEW SHOWERS OR MAINTAIN
SOME SEMBLANCE OF CONVECTIVE REMNANTS, SO A BLANKET CHANCE POP
THROUGH 12Z STILL SEEMS PRUDENT. GIVEN THE SIMILAR AIRMASS AND
STRONGER UPPER FORCING, EXPECT TOMORROW'S CONVECTIVE RESPONSE TO BE
BETTER THAN TODAY'S, SO LIKELY POPS REMAIN IN PLACE. CONVECTIVE
DEVELOPMENT MAY BEGIN A BIT EARLIER IN THE DAY, BUT IS STILL
EXPECTED TO LARGELY COINCIDE WITH DIURNAL HEATING. THIS IS, IN FACT,
THE SCENARIO SUGGESTED BY THE ENTIRE SUITE OF HIGH RESOLUTION
GUIDANCE. SEVERE WEATHER WILL NOT BE A CONCERN GIVEN WARM-MID
LEVELS, BUT SMALL HAIL WILL BE POSSIBLE WITH ANY PARTICULARLY
VIGOROUS UPDRAFTS ALONG WITH 40 MPH GUSTS DUE TO STORM OUTFLOWS.

TRAILING SHORTWAVE WILL WORK THROUGH THE AREA ON WEDNESDAY AGAINST A
BACKDROP OF RISING MID-LEVEL HEIGHTS. HIGH PRESSURE, AIDED BY THE
LAKE AGGREGATE, WILL BE ENTRENCHED BY THIS TIME, SO EXPECT NOTHING
MORE THAN A STRAY SHOWER ACROSS THE SOUTHERN THIRD OF THE CWA WED
AFTN. NOTHING WORTH A MENTIONABLE POP ATTM. HIGH TEMPERATURES WILL
REMAIN IN THE UPPER 70S TO LOW 80S, FIRMLY WITHIN NORMAL RANGES FOR
MID-SUMMER, THROUGH THE FORECAST PERIOD AS HIGH PRESSURE HOLDS UNDER
UPPER RIDGING.

&&

.MARINE...

SCATTERED THUNDERSTORMS CONTINUE INTO TUESDAY. OTHERWISE...FEW
CONCERNS FOR MARINE PURPOSES...AS LIGHT WINDS AND LOW SIGNIFICANT
WAVE HEIGHTS ARE EXPECTED THROUGH THE FORECAST PERIOD.

&&

.AVIATION...ISSUED 129 PM EDT MON AUG 4 2014

//DISCUSSION...

A WEAK SURFACE TROUGH...AN UPPER LEVEL WAVE...AND SFC LOW WILL
COMBINE TO MAKE FOR A POTENTIALLY ACTIVE STRETCH OF WEATHER OVER
SOUTHEAST MI. THE FORMER HAS BEGUN TO IGNITE A CU FIELD ACROSS LOWER
MI AS OF 17Z...AND WITH THE AIDE OF DIURNAL INSTABILITY AND THE
APPROACHING WAVE...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. CONVECTION COULD LINGER PAST 00Z BUT COVERAGE WILL
SIGNIFICANTLY DIMINISH AFTER SUNSET. A SFC LOW LOOKS TO SPIN UP
ALONG THE FRONT OVER IOWA AND WILL THEN TRACK ACROSS LOWER MI ALONG
THE STALLED TROUGH ON TUESDAY. THIS WILL LEAD TO ANOTHER PERIOD OF
SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON. REFINEMENTS WILL BE
MADE TO TIMING WINDOWS WHENEVER POSSIBLE. CONDITIONS WILL LIKELY
FLUCTUATE DUE TO SCATTERED NATURE OF CONVECTION BUT VFR SHOULD
PREVAIL OUTSIDE OF THESE STORMS.

FOR DTW...SCATTERED SHRAS/TSRAS WILL BE POSSIBLE THIS AFTERNOON WITH
BEST CHANCE BETWEEN 20Z-23Z...AND AGAIN TUESDAY MORNING BETWEEN
12-15Z. VFR CONDITIONS CAN BE EXPECTED AWAY FROM THE CONVECTION WITH
LOCAL IFR/MVFR CIGS/VSBYS WITH ANY OF THIS ACTIVITY.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILINGS AOB 5000 FT LATE TONIGHT.

* MEDIUM CONFIDENCE IN CEILINGS AOB 5000 FT TUESDAY.

* MEDIUM CONFIDENCE IN THUNDERSTORMS THIS AFTERNOON AND AGAIN
TUESDAY MORNING...WITH LOW CONFIDENCE OVERNIGHT TONIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...DRK
LONG TERM....JVC
MARINE.......JVC
AVIATION.....DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 4, 4:04 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
404 AM EDT MON AUG 4 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-050815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
404 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND CONTINUE
TONIGHT AS FRONTAL BOUNDARY SLIDES INTO THE AREA. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF PRODUCING
PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AS THEY TRACK EAST AT 15
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-050815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
404 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND CONTINUE
TONIGHT AS FRONTAL BOUNDARY SLIDES INTO THE AREA. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF PRODUCING
PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AS THEY TRACK EAST AT 10 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 4, 3:59 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
359 PM EDT MON AUG 4 2014

MIZ075-042100-
WASHTENAW-
359 PM EDT MON AUG 4 2014

...SPECIAL WEATHER STATEMENT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF CHELSEA...MOVING EAST AT 15
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DEXTER BY 420 PM EDT...
  ANN ARBOR AND DIXBORO BY 500 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JVC
Special weather statement, Aug 4, 4:03 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
403 PM EDT MON AUG 4 2014

MIZ068-042100-
LIVINGSTON-
403 PM EDT MON AUG 4 2014

...SPECIAL WEATHER STATEMENT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOWLERVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  COHOCTAH AND OAK GROVE BY 440 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JVC
Local storm report, Aug 4, 4:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
406 PM EDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             3 N CHELSEA             42.36N 84.02W
08/04/2014  M0.75 INCH       WASHTENAW          MI   TRAINED SPOTTER

&&

SS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:25 PM EDTSevere Thunderstorm WarningDTXWashtenaw12 min
Aug 4, 5:20 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne26 min
Aug 4, 5:26 PM EDTAreal Flood AdvisoryDTXMacomb, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.